List two reasons why this patient may be at risk for an adverse event.
Answer: This patient may be at risk for an adverse event because of his age, because he is taking multiple medications, has comorbid diseases, and his use of a drug is chronic (use for 8 weeks).
Is a temporal relationship of acute liver failure with drug X reported in this case?
Based on the information on recovery of acute liver failure reported in this case, the patient experienced:
A. Positive rechallenge
B. Negative dechallenge
C. Positive dechallenge
D. Negative rechallenge
Answer: Positive dechallenge.
Name two characteristics in this case that support a causal association of acute liver failure with Drug X.
Answer: Characteristics include temporal association, positive dechallenge, alternate causes (viral hepatitis, alcohol use) ruled out, and no prior history of liver disease.
Based on this case, should regulatory action be taken to add acute liver failure to the label? If not, what additional information may be helpful?
Answer: These decisions are not always easy and straightforward. In this case, additional information would be helpful to understand several unknown factors:
- When were lisinopril and simvastatin started and were they discontinued or continued after the event? Simvastatin is labeled for increase LFTs and lisinopril for hepatic failure: two places to check labels (package inserts or prescribing information) are Drugs@FDA or DailyMed (https://dailymed.nlm.nih.gov/).
- Are there any other cases? Usually more than one case is needed.
- Is there evidence for biologic plausibility? Are other drugs in the same class as Drug X known to cause liver injury?
- What is the exposure to this drug? For example, did this one patient experience liver failure out of only 10 patients exposed to Drug X (10%), or did this one patient experience liver failure out of millions of patients exposed to Drug X?
Presented by the PhRMA Foundation Safe and Effective Prescribing Project
For more information, please call 202-572-7756